Jump to content
Sclero Forums
Sign in to follow this  
enjoytheride

Medication for reflux stopped working

Recommended Posts

I have been taking a prescription medication for a few years to control reflux and it has been very effective. Then suddenly it stopped working- I woke up one night coughing and it would not stop. It took me a couple of days (or rather nights) to figure out what was happening as I had never had reflux bad enough to cause this symptom.

 

I tried an old prescription of another type of medication and it worked. When that ran out, I went back to the first prescription. In about a week I was again having difficulty.

 

I will be getting a prescription that is effective but it does worry me that this is a sign that my problem has become worse under the cover of the old medication. Not that I can neccessarily do anything about it but I would like to know.

 

Any thoughts?

Share this post


Link to post
Share on other sites

Hi Enjoytheride

 

What an absolute nuisance that your medication has stopped helping your reflux as much as it was doing! :(

 

Thankfully I've only suffered with reflux fairly infrequently (I generally tend to have a fairly lead lined gut, although I think sometimes the strong medication I take does cause it to rebel occasionally! ;) ) Since it's a bit difficult for me to advise you having not really experienced this myself, I would therefore suggest that you go back to your doctor/rheumatologist and perhaps he could arrange a consultation with a gastrointestinal expert with a view to carrying out some tests. You would then be in a better position to determine whether your GI symptoms were becoming worse or alternatively it would set your mind at rest.

 

Please do let us know how you get on. :)


Jo Frowde

ISN Assistant Webmaster

SD World Webmaster

ISN Sclero Forums Manager

ISN News Manager

ISN Hotline Support Specialist

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Hi Enjoytheride,

 

Raising the top end of your bed is advised, you may have already done that. This is always a good move with reflux during the night.

 

I agree with Jo, time to get some advice from your treating specialist.

 

Good luck with your hunt for a new reflux med.

 

Robyn

Share this post


Link to post
Share on other sites

Enjoy the Ride,

 

I messed with all manner of stomach meds and never found one or any combination that solved my problem. I ended up having a fundoplication and have not had any problems since. I strongly recommend that you have a visit with a good gi doctor who knows something about this disease. Not only is is mighty uncomfortable to have reflux at night, but it has a chance to erode your esophagus and cause some pretty serious damage. Get in to see a doctor asap!

Jill

Share this post


Link to post
Share on other sites

enjoytheride,

I've changed my GERD medication 4 times in 7 years. Each time, the change would be gradual, never sudden. I would first start getting heartbutn, then the time without heartburn would get shorter and shorter between doses.

 

I'm no doctor, but I would think that having a sudden reflux event is not necessarily due to your medication not working, but rather doing one or more of the No-No's associated with living with reflux. I have had a sudden event when I eat too much, too late in the evening and then try to go to bed within 3 hours of having eaten. I end up having a coughing fit that doesn't stop until I throw up. Then I have to sit in a chair for an hour before going back to bed. So take a look at your evening and see if maybe it was circumstance rather than medication. Even though we take reflux meds, we still have to make a few lifestyle changes to help them out. I take 2 prevacid a day and still sleep with a wedge and 3 pillows.

 

If it continues, please talk to your doctor. let us know how you are doing.


Janey Willis

ISN Support Specialist

(Retired) ISN Assistant Webmaster

(Retired) ISN News Director

(Retired) ISN Technical Writer for Training Manuals

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×